question-icon

What causes false positive for Oxytocin in urine test?

default
Posted on Wed, 28 May 2014
Question: In a urine drop for work I tested positive for benzodiazepines, opioids and oxytocin. I have a prescription for Xanax and Norcos. I have never taken oxytocin and may loose my job. This test was taken in a lab, what could have caused the false positive?
doctor
Answered by Dr. Michelle Gibson James (24 minutes later)
Brief Answer:
false positive due to hydrocodone

Detailed Answer:
HI, thanks for using healthcare magic

The screening test you would have done can cause both false positive and false negative reactions.

Oxytocin is a hormone that is injected to cause contraction of the uterus. It is possible that there was a false positive reaction to oxycontin.

Oxycontin is semi synthetic opioid. Norco contains hydrocodone and acetaminophen, hydrocodone is also in the opioid family.

Because you use the norco to help with pain, the hydrocodone aspect can cause a false positive reaction for the oxycontin.

There are additional tests that can be done to prove that the response is false positive.
GC-MS tests (gas chromatography, mass spectrometry) are highly accurate and may be suggested. This tests can more accurately identify medications.

In addition, your doctor can confirm that you have prescriptions for your medications and may also be able to confirm that the reaction is likely a false positive.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes false positive for Oxytocin in urine test?

Brief Answer: false positive due to hydrocodone Detailed Answer: HI, thanks for using healthcare magic The screening test you would have done can cause both false positive and false negative reactions. Oxytocin is a hormone that is injected to cause contraction of the uterus. It is possible that there was a false positive reaction to oxycontin. Oxycontin is semi synthetic opioid. Norco contains hydrocodone and acetaminophen, hydrocodone is also in the opioid family. Because you use the norco to help with pain, the hydrocodone aspect can cause a false positive reaction for the oxycontin. There are additional tests that can be done to prove that the response is false positive. GC-MS tests (gas chromatography, mass spectrometry) are highly accurate and may be suggested. This tests can more accurately identify medications. In addition, your doctor can confirm that you have prescriptions for your medications and may also be able to confirm that the reaction is likely a false positive. I hope this helps, feel free to ask any other questions